Pure methotrexate encephalopathy presenting with seizures: CT and MRI features
- 204 Downloads
With the advent of chemotherapy, mortality rates in acute lymphoblastic leukaemia (ALL) have decreased, but complications in the central nervous system have appeared. These include direct involvement of the brain itself and the development of chemotherapy-related encephalopathy as a delayed reaction. In most reported cases, this encephalopathy is believed to be due to necrotising angiitis arising from the combination of chemotherapy with adjuvant radiotherapy. We report the cases of four children with ALL who had been treated with high-dose intravenous and intrathecal chemotherapy but no radiation therapy, and who were admitted to hospital because of seizures. CT of the brain revealed the presence of diffuse periventricular white matter hypodensities in all cases and subcortical hyperdense foci in three cases. MRI showed diffuse hyperintense white matter lesions on T2-weighted images in all four patients; hypointense changes were observed on susceptibility-sensitive FLASH sequences in the hyperdense foci seen on CT as well as changes that were hyperintense on T1-weighted images. It was, therefore, concluded that the lesions corresponded to a leukoencephalopathy with calcific deposits. These findings are of a pure form of methotrexate encephalopathy causing seizures.
KeywordsWhite Matter Methotrexate Adjuvant Radiotherapy White Matter Lesion Direct Involvement
Unable to display preview. Download preview PDF.